Louisiana, 2008

Hail and Strong Wind in Louisiana, March 3, 2008

March 3, 2008 · NWS LCH · 5 events in 4 counties and zones

An approaching cold front produced strong gradient winds of 40 to 50 mph. When the front passed across the region, a few storms produced large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An approaching cold front produced strong gradient winds of 40 to 50 mph. When the front passed across the region, a few storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 3, 11:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 3, 11:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1101 AM CST MON MAR 3 2008

.UPDATE...
HAVE UPDATED PUBLIC ZONES AND COASTAL WATERS FORECAST TO INCLUDE
NEW TORNADO WATCH NUMBER 91 FOR MOST OF THE FORECAST AREA THROUGH
6 PM. GOOD LOW LEVEL JET IN PLACE WITH VWP SHOWING SOUTH WINDS
AROUND 60 KNOTS AT 5K FEET. ALREADY STARTING TO SEE SOME SHOWERS
DEVELOP IN SOUTHEAST TEXAS...MOST BELOW THE CAP...WHICH WAS SEEN
ON THE 03/12Z KLCH UPPER AIR SOUNDING.

AS FRONT IN EAST TEXAS MOVES THROUGH THE FORECAST AREA LATER THIS
AFTERNOON AND EARLY EVENING. CAP SHOULD WEAKEN WHICH WILL ALLOW
SHOWERS AND THUNDERSTORMS TO DEVELOP. SOME SUNSHINE HAS ALSO ALLOWED
TEMPERATURES TO RISE INTO THE MID AND UPPER 70S OVER PORTIONS OF
SOUTH CENTRAL LOUISIANA...WHICH WILL INCREASE INSTABILITY IN THAT
AREA...AND WHERE THE BEST CHANCE FOR SEVERE WEATHER MAY OCCUR
LATER ON.

WITH GOOD LOW LEVEL WIND SHEAR AND HIGH HELICITY VALUES...A FEW
TORNADOES CAN NOT BE RULED OUT WITH THE ACTIVITY THAT DEVELOPS
ALONG WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

KLCH WILL BE DOING A SPECIAL UPPER AIR RELEASE AT 18Z.

&&

RUA

&&

.PREV DISCUSSION... /ISSUED 704 AM CST MON MAR 3 2008/

UPDATE...
HAVE UPDATED GRIDS AND ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
90. THIS WATCH WILL BE IN EFFECT FOR INTERIOR SOUTHEAST TEXAS
UNTIL 19Z.

LINE OF THUNDERSTORMS ACROSS CENTRAL TEXAS CONTINUES TO MOVE EAST
AT AROUND 40 KT. THIS WOULD HAVE THE LINE NEARING OUR NW ZONES
BETWEEN 16Z TO 17Z...SLIGHTLY AHEAD OF FORECAST PROGS.

KLCH 12Z SOUNDING SHOWS ABOUT A 4 DEGREE CAP IN PLACE AROUND 35K
FT. INCREASING MOISTURE AND SFC HEATING SHOULD HELP TO OVERCOME
THE CAP DURING THE DAY...PROVIDING A VERY UNSTABLE AIRMASS.
ADDITIONALLY...WINDS INCREASE TO NEAR 50KT JUST 1000 FT ABOVE THE
SFC...MAINTAINING THE POTENTIAL FOR SEVERE WEATHER ACROSS THE
AREA.

PREV DISCUSSION... /ISSUED 502 AM CST MON MAR 3 2008/

SYNOPSIS...
CONDITIONS ACROSS THE CWA GENERALLY QUIET THIS MORNING...BUT THAT
WILL BE CHANGING QUICKLY. A STRONG COLD FRONT IS CURRENTLY LOCATED
ALONG A FORT SMITH...DALLAS...KERRVILLE LINE. A LINE OF STRONG TO
SEVERE THUNDERSTORMS HAS DEVELOPED ALONG THE FRONT AND IS MOVING
SOUTHEAST. SOUTHERLY WINDS OF 10 TO 20 MPH ARE NOTED ACROSS
SOUTHWEST LA AND SOUTHWEST TX. VAD WIND PROFILE SHOWS WINDS UP TO
45 MPH AROUND 2K FT. SATELLITE IMAGE THIS MORNING SHOWS LOW CLOUD
DECK GENERALLY NORTH OF I-10.

SHORT TERM...
SOUTHERLY WINDS WILL INCREASE DURING THE DAY TODAY AS THE PRESSURE
GRADIENT TIGHTENS AHEAD OF THE FRONT. HAVE ISSUED LAKE WIND
ADVISORY FOR SOUTHERN ZONES FOR TODAY.

MODERATE RISK OF SEVERE STORMS REMAINS IN PLACE FOR MUCH OF THE
CWA FOR TODAY...PER SPC. MOIST AIRMASS IN PLACE...BUT CAP WAS
EVIDENT ON LCH 00Z SOUNDING. CAP SHOULD BREAK WITH DAYTIME
HEATING...AND WITH A FEW BREAKS IN THE CLOUDS...COULD SEE
INCREASED DESTABILIZATION. FCST SOUNDINGS SHOW GOOD DEEP LAYER WIND
SHEAR ACROSS THE AREA AS WELL. HELICITIES OF AROUND 500
M2/S2...CAPES AROUND 2000 J/KG....LIS OF -4 TO -5...AND STRONG
LLJ OF 50 TO 60 KT...ALL THIS ADDS UP TO A LIKELY SCENARIO FOR
STRONG DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES.

LATEST MODEL RUNS HAVE SLOWED THE FRONT DOWN FROM PREVIOUS
FORECAST. FRONT IS CURRENTLY EXPECTED TO APPROACH THE WESTERN
PORTION OF THE CWA AROUND 18 Z...TO THE SABINE RIVER BY 21 Z...AN
AEX-LCH LINE BY 00Z AND AROUND THE ATCHAFALAYA BASIN BY 03Z.

BEHIND THE FRONT...STRONG HIGH PRESSURE WILL USHER IN DRIER AND
MUCH COLDER AIR. STRONG NORTHWEST WINDS WILL AID IN CAA AND
LOWS TUESDAY MORNING ARE EXPECTED IN THE MID TO UPPER 30S WITH
WIND CHILLS IN THE UPPER 20S. A QUIET WEATHER PATTERN IS EXPECTED
TO CONTINUE THROUGH MIDWEEK.

LONG TERM...
THE NEXT CHANCE FOR RAIN COMES THURSDAY AS ANOTHER TROUGH PUSHES
ACROSS THE AREA. ANOTHER COOL DRY AIRMASS WILL BECOME ESTABLISHED
OVER THE SOUTHERN PLAINS DURING THE WEEKEND.

AVIATION...
CEILINGS AND VISIBILITIES TO REMAIN MVFR TODAY. STRONG SOUTHERLY WINDS
AND LOW LEVEL WIND SHEAR WILL BE POSSIBLE AT ALL SITES. A COLD
FRONT WILL MOVE ACROSS THE AREA DURING THE AFTERNOON AND EVENING
HOURS. AHEAD OF THE FRONT...THUNDERSTORMS CAN BE EXPECTED...BEGINNING
AROUND 18Z IN SOUTHEAST TEXAS. THIS ACTIVITY WILL MOVE EAST DURING
THE AFTERNOON AFFECTING LFT AND ARA BY 00Z TO 03Z. BEHIND THE
FRONT...WINDS WILL SHIFT TO THE NORTHWEST...CONTINUING TO BE
STRONG...WITH GUSTS TO 25 TO 30 KT POSSIBLE.

MARINE...
A STRONG COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS LATE
THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT...SOUTHERLY WINDS
WILL INCREASE TO 20 TO 25 KNOTS WITH HIGHER GUSTS. NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME STRONG...CAN BE EXPECTED ALONG
THE FRONTAL BOUNDARY. WINDS WILL SHARPLY SHIFT TO THE NORTHWEST
BEHIND THE FRONT...WITH THE POSSIBILITY OF GALE FORCE WINDS
TONIGHT AND SEAS UP TO 10 FEET IN THE OUTER WATERS. WINDS WILL
BEGIN TO SUBSIDE BY MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  36  58  38 /  70  40   0   0
KBPT  74  37  57  41 /  80  20   0   0
KAEX  72  37  53  35 /  70  40   0   0
KLFT  78  37  56  37 /  70  70   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
     ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...AND VERMILION.

     TORNADO WATCH UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...
     RAPIDES...ST. LANDRY...VERMILION...AND VERNON.

TX...TORNADO WATCH UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

     LAKE WIND ADVISORY UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
     JEFFERSON...AND ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL NOON TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES: COASTAL
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...AND
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
     NM.

&&
Hazardous weather outlook, Mar 3, 5:20 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CST MON MAR 3 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-041200-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
520 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON
THROUGH THIS EVENING. AHEAD OF THE FRONT...STRONG GUST SOUTHERLY
WINDS CAN BE EXPECTED. THUNDERSTORMS WILL INCREASE DURING THE
DAY...WITH THE POSSIBILITY OF SEVERE STORMS. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...BUT
ISOLATED TORNADOES ARE ALSO POSSIBLE. BEHIND THE FRONT...WINDS
WILL SHIFT NORTHWEST...REMAINING STRONG AND GUSTY. WINDS TO GALE
FORCE ARE POSSIBLE OVER THE COASTAL WATERS IN THE WAKE OF THE FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER...COOLER WEATHER CAN BE EXPECTED TUESDAY AND WEDNESDAY.
THE NEXT CHANCE OF RAIN IS EXPECTED ON THURSDAY AS ANOTHER COLD FRONT
MOVES THROUGH THE AREA. HIGH PRESSURE WILL RE-ESTABLISH COOL DRY
CONDITIONS ACROSS THE AREA FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

ML

In the hours before

Special weather statement, Mar 3, 7:51 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
751 AM CST MON MAR 3 2008

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-032200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
751 AM CST MON MAR 3 2008

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE THIS AFTERNOON AND TONIGHT
OVER EAST CENTRAL AND SOUTH CENTRAL LOUISIANA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY EAST OF
A LINE FROM ALEXANDRIA TO CROWLEY LOUISIANA...AND A SLIGHT RISK
FOR EASTERN TEXAS AND WESTERN LOUISIANA. LARGE HAIL...DAMAGING STRAIGHT
LINE WINDS...AND TORNADOES WILL BE POSSIBLE.

AN UPPER LOW OVER THE FOUR CORNERS REGION WILL CONTINUE TO MOVE
EAST TOWARD CENTRAL TEXAS...DRIVING A COLD FRONT THROUGH EAST
TEXAS THIS MORNING. THE FRONT IS EXPECTED TO BE NEAR A LINE FROM
EL DORADO ARKANSAS TO HOUSTON TEXAS BY MIDDAY.

INITIALLY...WARM TEMPERATURES ALOFT WILL TEND TO LIMIT THUNDERSTORM
ACTIVITY TO THE VICINITY OF THE FRONT. HOWEVER...HEATING THROUGH
THE MORNING INTO EARLY AFTERNOON IS EXPECTED TO WEAKEN THIS
INHIBITION...WITH MODEST INSTABILITY DEVELOPING ACROSS THE AREA BY
THE AFTERNOON.

AS THE UPPER LEVEL LOW DRAWS CLOSER TO THE REGION THIS AFTERNOON...DEEP
LAYER WIND FIELDS WILL BECOME INCREASINGLY SUPPORTIVE OF ORGANIZED SEVERE
THUNDERSTORMS...WITH LOW LEVEL WIND FIELDS EXHIBITING CONSIDERABLE
SPEED AND DIRECTIONAL SHEAR.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ACCOMPANY THE FRONT
AS IT MOVES THROUGH EASTERN TEXAS LATE MORNING INTO EARLY
AFTERNOON. ALL SEVERE MODES WILL BE POSSIBLE WITH THIS
ACTIVITY...THOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS.

AS THE FRONT CONTINUES EAST OF THE SABINE RIVER EARLY TO MID
AFTERNOON AND ENTERS EAST CENTRAL AND SOUTH CENTRAL
LOUISIANA...THUNDERSTORM ACTIVITY IS EXPECTED TO INTENSIFY ALONG
THE BOUNDARY. IN ADDITION...DISCRETE THUNDERSTORM DEVELOPMENT
AHEAD OF THE BOUNDARY WILL BECOME MORE LIKELY. THE TORNADO THREAT
WILL BE GREATEST WITH THESE DISCRETE CELLS...WHICH WILL HAVE THE
POTENTIAL TO PRODUCE SIGNIFICANT OR LONG LIVED TORNADOES.

PLEASE CONTINUE TO MONITOR LATER FORECASTS CONCERNING THIS POTENTIAL
SEVERE WEATHER SITUATION.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 2 hail. Local standard time, as filed.

Strong Wind, Jefferson Davis

When
March 3, 1:00 PM CST to 1:30 PM CST
Where
Jefferson Davis forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper

Around Lake Arthur, trees and power lines were blown down.

Strong Wind, Acadia

When
March 3, 1:00 PM CST to 1:30 PM CST
Where
Acadia forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper

Several trees were blown down across Acadia Parish. Some signs along Interstate 10 were blown over. Near Crowley, one home received roof damage when a neighbor's trampoline flew through the air and poked a hole in the roof.

Strong Wind, St. Landry

When
March 3, 1:10 PM CST to 1:30 PM CST
Where
St. Landry forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.599, -92.006 (the zone’s center; the record gives no point)

Several trees were blown down between Sunset and Opelousas. On LA 182, a tree fell across the road, striking one car and falling in the path of another car that ran into it. No injuries were reported, but damage to the cars was extensive.

Hail, Vernon

When
March 3, 3:14 PM CST
Where
Vernon County, 1.37 mi WSW of Simpson
Measured
0.75 in hail
Reported by
Public
Coordinates
31.260, -93.020

Hail, St. Landry

When
March 3, 6:10 PM CST
Where
St. Landry County, 0.91 mi NW of Port Barre
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.560, -91.960

The police chief reported dime to penny size hail.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90234, 90238, 90205, 90198, 90200.